Acarbose - experiences ?

Hi - haward and gutless and others - I've been prescribed this but don't feel happy about the prospect .

It's a response to episodes I get sometimes where I feel as though I'm having a seizure . I think it's assumed these are dumping episodes caused by spikes in blood sugar levels .

But the last one I had I didn't take dextrose as I normally do and it passed just as if I had .And they seem so random ,more connected to mental stress than food intake .

And I don't get any diarreah or stomach cramps with them ,as I do with traditional dumping . It feels more to do with blood pressure .

I'm concerned about flatulence if I start on this drug .I really don't need that ,being fairly prone to that and diarreah as it is .

Haward how do you get on with acarbose ? Do you still take it ? 

And gutless ,I know you have a grasp of these things ,I've read your posts .It all seems so complicated ,my feeling is that I don't want to further complicate things by adding this drug to the mix .

I can't help feeling that if I could figure out the cause ( it is very random ,or feels random ) I could control it myself .

9 Replies

  • I was prescribed Acarbose 3 times per day with meals.

    It has been a saviour for me.  I had experienced two collapses with "late dumping" and the subsequent crash in sugar levels.  The last seizure I fractured two vertebrae in my spine and almost died.

    Since starting the Acarbose I have had zero seizures and only very minor late dumping symptoms.  If I avoid all sugar (not easy) then I have issues at all.

    The flatulence is not bad,  well not for me ;^) by taking the tablets 30 minutes before eating I get no problems with that.  However they can make you feel a bit bloated.  So it's a trade off between flatulence and bloating.   Neither of these are anywhere near as bad as the alternative(s).

    FYI:  I have been on them for some time now.

    Good Luck


  • I do not know the answer to your question, other than Acarbose is used for treating diabetes so it does sound as if it could be helpful in levelling out insulin spikes.   I just wondered whether you had tried or consider a glucose level meter to test your insulin:sugar levels, and how these will be affected by the medication?

    Adopting a diabetic-style diet (eg low GI) would be an idea as well, but you have probably done this already?

  • Thanks both .

    I've been asked a few times by HP if I have access to a blood sugar monitor .This surprises me .Do people just buy them from Amazon or something ? Are the readings reliable ? 

    I'm a bit reluctant to go down the road of checking my blood sugar levels - sounds silly now I've typed that but I guess I try to be as normal as possible and I'm worried I'll get obsessed /become nuerotic if I start testing myself . 

    Does that make sense ? Am I being a bit silly ? 

  • It appears that the symptoms that you mentioned are possibly "late dumping", which can occur quite a while after the end of the meal.  That would explain the symptoms and the issue of timing of the symptoms.

    Late dumping is still due to sugar and your body's reaction to a large amount absorbed quickly, as occurs in early dumping.  Acarbose can decrease the amount of simple sugars absorbed, and thus decrease both early and late dumping in some people.  The side effects you mentioned are certainly a possibility, and can only be determined by a short course of taking the drug.  In my opinion, managing by diet and making the best of it is better than acarbose, but it is an individual choice.  The same with checking your blood sugar by fingersticks.

  • I bought my own Accu-Check-Mobile meter to monitor my blood sugar/glucose levels.  I have the cassettes on NHS prescription.

    I bought mine as my spikes were in danger of killing me. 

    This meter is simple to use and has a pricker that does not require you to stab yourself.

    Reducing your simple sugar intake is the best solution.  But i my case I became so sensitive to any simple sugars it was not easy to recognise where they were (in a tin of soup or a fizzy drink etc).  Over time, I have become adept at recognising the onset of a hypo.  But this is tenuous, and cannot be relied on.  In my case, I start to shake (hands) and also get an anxious feeling at the same time.  If I take Dextrose at this point then I am fine.  If I don't?  I will likely conk out.

    GP's don't know what to do as you are not diabetic.  Diabetic food is not always the answer if you are nor diabetic.  Try the ice cream.  If you don't get the runs you get a medal.

  • Thanks bruce . Maybe I should get a meter . I guess I should as it confuses me .

    If I have an attack it's nearly always late morning after breakfast which is 2 slices of granary toast with marmite and 2 cups of tea . I guess the bread must cause the spike ?

    But I can eat cake or hot cross bun with jam at other times and be fine .Also last time I had an attack I didn't take any dextrose as I normally do and it passed off .

  • The good thing about a meter is it will show you very quickly when in the day you are having spikes/dips.  From this you can then work out what the culprit is.  The Accu Check Mobile records before and after meals and then plots a table/graph showing where you are at.  If you plug it into a PC it does it all for you.

    But for me the biggest single trouble is chocolate.  This can be obvious chocolate or a cake, biscuit, drink.  If I eat even a small amount of chocolate my blood spikes alarmingly followed by the inevitable crash, which is when the symptoms show.

    So I have cut out chocolate and most obvious sugars.  Cutting out all sugar can cause issues as your body does need some sugar.

    It's all trial and error really.

    Good luck.

  • I think it could be eating the tea and toast together. The tea will push the food too quickly through your digestive system. Try just having the toast and not have tea for an hour. Or have the tea first and wait 30 mins before eating the toast.

    Hope that helps,


  • thanks jay .Actually there is at least a 30 min gap between the tea and toast .

    What I've started now is tea in bed and then a protein based breakfast ,no carbs ,an hour later .

    Though it still feels like a very random ( and therefore hard to control ) response by my body . And why such a neurological ( well ,that's what the seizure type jerking and the focus zooming in and out seems like to me ) reaction and not more bowel related .I understand it better when my bowels cramp and explode after eating something sweet .This feels weird .

    I don't want to sound like I'm moaning ,I'm well aware what a good recovery I've made and how minor the side effects I experience compared with many others .

You may also like...